|I am soooooooo tired! Fatigue after chemotherapy. Can I take a break from my HIV meds?
Sep 27, 2001
I am 44 y.o. female who has been HIV+ since 1982. Until Dec, 2000, my major problems have been side effects from my HIV meds. After an exquisitely lovely ten month planned break from HAART I was diagnosed with lymphoma and received a full six treatments of CHOP chemotherapy. My last chemotherapy was 5 months ago. Now for my questions.
I am having trouble getting back to my life. The post-chemo depression was taken care of with Paxil and Celexa.What's left is fatigue. At times profound. Slowly it's easing but very slowly. My family and friends, out of love, push and cajole me. I feel guilty and do admit that my leg muscles are getting a bit thin (understatement). I'm giving things time but how much time? Should I make my now sluggish and groggy body to do more activities and the energy to do them will follow? My chemo ended five months ago.
Is it true that now that I've had lymphoma I can never, ever take another break from the medicines? My meds are working fine with an undetectable viral load and CD4s are in their usual (for me) 160-360 range.To think that I can't ever take a break again--ever--even day dream about it is depressing.
Sorry this is far from succinct and thank-you for the honest and kind replys you give in your forum.
Response from Dr. Dezube
What is life like after the cancer battle is over, and the battle to regain your life has just begun? This recovery phase is NOT an easy one. Well-meaning friends and family often expect patients to snap-back instantly into good health and can often be very impatient when this doesn't occur. My rule of thumb is that for every month of treatment, it can take a month to recover. I imagine that you will recover more energy over the next few months. Please make sure you follow up with your health providers to make sure that there is not something easily fixable [e.g. anemia, underactive thyroid, low testosterone level (for guys), and so on]. Usually there is not something that is easily fixable. I would definitely urge you to do as many activites as your body and spirits will allow. Often patients ease back into work (if their job situation permits); this may mean working from home or working part time. Seek support from wherever you can get it (mental health workers, social workers, fellow patients, and so on). Realize that recovery from cancer is no less challanging than going through cancer treatments. You concerns are VERY valid. You future may be very bright. Try not to lose sight of this.
Now to your second question. The best assurance you have against recurrent lymphoma is adhering to your HIV medications. I know this is NOT easy given your side effects to these drugs. Although my advice is to stay on your HIV drugs if humanly possible, if you do choose to take a holiday, please ensure that you and your numbers (CD4, viral loads) are followed closely. I feel for you in terms of the chemotherapy, fatigue, and HIV meds. This certainly can feel totally overwheliming. You have made tremendous progress in terms of beating the cancer into remission. You deserve a pat on the back. BD.
Lymphoma: How do I know if I have it? What exactly are night sweats?
Severe cramps in my calves; I completed chemotherapy 1 month ago
- Bronchitis After Sucking Penis Worried I Have HIV
- Diarrhea After Deep Kissing Worried I Have HIV
- Fever After Giving Oral Sex What Are The Chances Of HIV
- Itchy Vagina After Having Sex During Period Sign Of HIV AIDS
- About How Long Does Hiv Survive In A Needle
- Bleeding Gums While Giving Oral Sex
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.